South Dakota, 2007Damaging Winds and High Wind in South Dakota, August 10 to 11, 2007
August 10 to 11, 2007 · NWS FSD · 10 events in 5 counties and zones
Thunderstorms produced damaging winds near the Missouri River in southeast South Dakota from Gregory to near Yankton during the late evening of August 10th. Widespread tree damage and some other property damage was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds near the Missouri River in southeast South Dakota from Gregory to near Yankton during the late evening of August 10th. Widespread tree damage and some other property damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 8:30 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 10, 8:30 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT FRI AUG 10 2007
.DISCUSSION...
OUTFLOW FROM EARLY/MID AFTN CONVECTION PUSHED WELL THRU ERN NEBRASKA
WITH MUCH MORE STABLE AIR POOL NOW SITTING ACRS SERN SD. AS STORMS
MOVED BY TO S LATE AFTN AT KFSD...ACTUALLY RESULTED IN MIXING TO
WARMEST TMPS OF DAY AS RAIN DISSIPATED UNDER FULL CLOUDINESS JUST
AFTER 4 PM. SIMILAR WITH STORM RECENTLY AT KICR...WHICH SAW A 14F
DROP IN DWPT AS STORM PASSED JUST S WITH A MORE MODEST RISE IN TMP.
CHALLENGE FOR THE EVENING IS INDEED DEFINING CONVECTIVE THREAT ACRS
THE AREA...AS SCATTERED SUPERCELLS HAVE PERSISTED THRU CNTRL DKTS
AND WRN NEBRASKA.
BIG QUESTION OF THE NIGHT IS HOW EFFECTIVELY THE STORMS WILL BECOME
ELEVATED AS THEY HEAD INTO A LESSER QUALITY AIRMASS. 00Z RAOB FROM
ABR DOES NOT LOOK VERY GOOD...BUT THERE IS POTENTIAL IF MOISTURE IN
LOW LVLS CAN BECOME DEEPER PER OAX RAOB...WHICH GETS SOME DECENT
INSTABILITY ROOTED CLOSE TO 800 HPA WITH ELEVATED CINS DROPPING TO
30-50 J/KG. SO FAR...STORM HAVE REMAINED IN BACK ACRS CNTRL SD WHERE
MORE SFC BASED AND IN THE BETTER MOISTURE TRANSPORT AXIS...BUT LLJ
IS EXPECTED TO VEER/INCREASE IN THE NEXT 3-6H. HAVE RECENTLY SEEN
SOME INCREASE IN THE LLJ AT NLG PROFILER AS WELL AS REGIONAL VWP
TOWARD THE 30-40 KT RANGE ARND 850 HPA. WOULD EXPECT THAT MOST OF
THE CONVECTION OVERNIGHT WOULD OCCUR N OF A YKN/FSD/MWM LINE...
SHIFTING FOCUS RAPIDLY TO ELEVATED DEVELOPMENT ALG MID LVL
INSTABILITY GRADIENT ECNTRL SD TO SW MN.
UPDATED GRIDS SEVERAL HOURS AGO TO MINIMIZE EVNG PCPN THREAT...
AND SPREAD ACTION SLOWLY IN FM W. WL CERTAINLY CONTINUE TO WATCH AND
MAKE ADJUSTMENTS LATER THIS EVENING AS DIAGNOSIS OF WHETHER WRN
ACTION CAN BECOME ELEVATED BEFORE DIURNAL CYCLE HURTS IT TOO MUCH.
&&
.AVIATION...
CONVECTIVE THREAT...AT LEAST ISOLATED CONVECTION TO CONTINUE THROUGH
MUCH OF NIGHT WITH DEVELOPING LOW LEVEL JET EXPECT TO FUEL DYNAMICS
FROM PASSING SHORTWAVE TONIGHT...MAINLY IN AREAS SHOULD BE ENOUGH
MIXING TO CURTAIL FOG DEVELOPMENT TONIGHT...AND CIGS/VSBYS SHOULD
GENERALLY REMAIN VFR...EVEN IN THE VICINITY OF THUNDERSTORMS...WITH
THE EXCEPTION OF MVFR CONDITIONS IN LOCALLY HEAVY DOWNPOURS...AND
PERHAPS A LITTLE MVFR FOG ARND THE KSUX AREA. VFR ACROSS AREA AFTER
13Z.
&&
.PREV DISCUSSION...
WARM NIGHT AHEAD WITH LOCALLY HIGH DEWPOINTS...LINGERING CLOUD
COVER...AND CONTINUED SOUTHEAST WINDS. MAIN FORECAST CHALLENGE
REMAINS PRECIPITATION CHANCES OVERNIGHT WITH SW PUSHING THROUGH.
EXPECT MAIN SEVERE THREAT TO REMAIN NORTH OF CWA...WITH AIRMASS
RELATIVELY COOL AND FLOW ORIGINATING OFF THE RAIN COOLED AIRMASS.
OF COURSE...WILL DEPEND ON HOW QUICKLY WESTERN CWA CAN RECOVER.
MODELS IN RELATIVE AGREEMENT ON PLACEMENT AND TIMING...BUT NAM GETS
A LITTLE MORE EXCITED ON QPF. WAVE LOOKS CONVECTIVE...SO HAVE GONE
WITH ISOLD TSTMS DISSIPATING BY MORNING...WITH HIGHER COVERAGE IN SW
MN. HAVE LEFT OUT POPS AFTER 12Z...BUT MAY NEED TO BE MONITORED FOR
LINGERING SHRA IN ERN CWA.
CLOUDS WILL CLEAR AND LOOKS TO BE A WARM AND SULTRY DAY TOMORROW AS
A WEAK COLD FRONT SLIDE THROUGH THE AREA. RIGHT NOW...ATMOSPHERE
LOOKS TO REMAIN CAPPED AND THE FRONTAL PASSAGE WILL BE DRY. MODELS
ARE SUGGESTING THE FRONT WOULD MAKE IT DOWN TO SOUTHERN NEBRASKA
BEFORE LIFTING BACK NORTH EARLY NEXT WEEK. 850 MB FORECASTED TEMPS
ARE SLIGHTLY COOLER THAN PREVIOUSLY EXPECTED...AND HAVE LOWERED
HIGHS SLIGHTLY FOR TOMORROW. WITH THAT SAID...STILL FORECASTING HEAT
ADVISORY CONDITIONS ALONG AND SOUTH OF A LINE FROM VERMILLION TO
STORM LAKE. WITH CONDITIONS BEING ON THE CUSP OF ADVISORY
LEVELS...WILL ALLOW NEXT SHIFT A CHANCE TO RE-EVALUATE BEFORE
ISSUING.
EAST TO NORTHEAST FLOW WILL REMAIN OVER THE FORECAST AREA ON SUNDAY
NORTH OF THE FRONT. WITH THIS UNFAVORABLE WIND DIRECTION FOR MIXING
AND THE COOLER TEMPS ALOFT...HAVE TRENDED HIGHS BACK BUT NEXT SHIFT
MAY NEED TO CONTINUE THE TREND. FRONT LIFTS BACK TO THE NORTH ON
SUNDAY NIGHT INTO MONDAY AS A WARM FRONT. WARM AIR ADVECTION ON
SUNDAY NIGHT INTO MONDAY MAY KICK OFF SOME THUNDERSTORMS. BEST
CHANCES FOR THUNDERSTORMS LOOK TO BE ACROSS EASTERN PORTIONS OF CWA.
WITH 850 MB TEMPS WARMING INTO THE UPPER 20S...COULD BE A DOWNRIGHT
HOT DAY DEPENDING ON CLOUD COVER.
ANOTHER COLD FRONT LOOKS TO MAKE ITS WAY THROUGH THE AREA MONDAY
NIGHT INTO TUESDAY MORNING. THIS FRONT LOOKS TO HANG AROUND THE
SOUTHERN EDGE OF THE CWA...AND WITH THE RIGHT REAR QUADRANT OF THE
130+ KNOT JET STREAK TO THE NORTH ENHANCING THE LIFTING POTENTIAL AS
A SERIES OF SHORTWAVES TRAVERSE THE CWA. HAVE INCREASED POPS SOME ON
WEDNESDAY.
THEREAFTER SURFACE HIGH PRESSURE BUILDS INTO THE REGION AND HAVE
KEPT THE REMAINDER OF THE FORECAST DRY WITH NEAR NORMAL TEMPERATURES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
CHAPMAN/JL/BT/GH
Hazardous weather outlook, Aug 10, 4:52 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT FRI AUG 10 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
552 PM CDT FRI AUG 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS LOCATED OVER WESTERN SOUTH DAKOTA THIS
EVENING WILL MOVE EAST. A FEW STORMS MAY REACH
HURON...CHAMBERLAIN AND GREGORY AROUND 9 PM. THE THREAT FOR
STORMS WILL THEN CONTINUE TO THE NORTHEAST...PRIMARILY AFTER
MIDNIGHT...AROUND BROOKINGS AND MARSHALL.
ALONG AND WEST OF THE JAMES RIVER...AN ISOLATED SEVERE STORM WILL
BE POSSIBLE WITH WINDS TO 65 MPH AND QUARTER SIZE HAIL. EAST OF
THE JAMES RIVER AND NORTH OF I-90...ISOLATED SEVERE HAIL TO
QUARTER SIZE WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF
A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND
STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH
105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID
TO LATE AFTERNOON.
THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE
AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR
ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS
THAT CAN DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT WEST OF THE
JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT EAST OF THE
JAMES RIVER AND NORTH OF I-90.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
SCHUMACHER
In the hours before
Local storm report, Aug 10, 4:13 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL MARTY 42.99N 98.43W
08/10/2007 M1.00 INCH CHARLES MIX SD TRAINED SPOTTER
0130 PM HAIL GEDDES 43.25N 98.70W
08/10/2007 E0.75 INCH CHARLES MIX SD TRAINED SPOTTER
VERY HEAVY RAIN ACCOMPAINED THE HAIL.
0148 PM HAIL 6 SW ARMOUR 43.26N 98.43W
08/10/2007 E1.00 INCH CHARLES MIX SD AMATEUR RADIO
0149 PM HAIL 2 NE LAKE ANDES 43.18N 98.51W
08/10/2007 E1.00 INCH CHARLES MIX SD LAW ENFORCEMENT
GROUND WHITE WITH QUARTER SIZE HAIL
0155 PM HAIL 4 SW ARMOUR 43.28N 98.40W
08/10/2007 E1.00 INCH CHARLES MIX SD LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL
0210 PM HAIL 10 N AVON 43.15N 98.06W
08/10/2007 E0.88 INCH BON HOMME SD PUBLIC
DIME TO NICKEL SIZE HAIL
0215 PM HAIL 4 SW TRIPP 43.18N 98.02W
08/10/2007 E0.75 INCH HUTCHINSON SD PUBLIC
0218 PM HAIL 5 S TRIPP 43.15N 97.97W
08/10/2007 E1.00 INCH BON HOMME SD PUBLIC
DIME TO QUARTER SIZE HAIL
0229 PM HAIL 7 W SCOTLAND 43.15N 97.86W
08/10/2007 E0.75 INCH BON HOMME SD PUBLIC
PENNY SIZE HAIL MADE GROUND WHITE
&&
PSThunderstorm Wind, Gregory
- When
- August 10, 9:35 PM CST
- Where
- Gregory County, 8 mi NE of Gregory
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.312, -99.318
Thunderstorm winds caused tree damage, including up to 5 inch diameter limbs blown down.
Thunderstorm Wind, Gregory
- When
- August 10, 9:50 PM CST
- Where
- Gregory County, Burke
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -99.300
Thunderstorm winds caused tree damage, including a few large limbs blown down.
Thunderstorm Wind, Charles Mix
- When
- August 10, 9:55 PM CST
- Where
- Charles Mix County, 7 mi SW of Platte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.308, -98.948
Thunderstorm winds caused tree damage, including numerous 3 inch diameter branches blown down.
Thunderstorm Wind, Charles Mix
- When
- August 10, 10:08 PM CST
- Where
- Charles Mix County, 3 mi W of Geddes
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.250, -98.760
Thunderstorm Wind, Charles Mix
- When
- August 10, 10:35 PM CST
- Where
- Charles Mix County, Lake Andes
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.150, -98.550
Thunderstorm winds caused tree damage, including up to 4 inch diameter branches blown down.
Thunderstorm Wind, Charles Mix
- When
- August 10, 10:36 PM CST
- Where
- Charles Mix County, 1 mi N of Lake Andes
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.164, -98.550
Thunderstorm winds damaged a camper and deck.
High Wind, Davison
- When
- August 10, 11:00 PM CST
- Where
- Davison forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
High winds, not directly associated with thunderstorms, gusted to 64 mph at Mitchell airport.
Thunderstorm Wind, Charles Mix
- When
- August 10, 11:15 PM CST
- Where
- Charles Mix County, 1 mi SE of Marty
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.970, -98.406
Thunderstorm winds caused tree damage, including a few trees and numerous large branches blown down.
Thunderstorm Wind, Bon Homme
- When
- August 10, 11:36 PM CST
- Where
- Bon Homme County, 8 mi W of Springfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.850, -98.038
Thunderstorm winds caused tree damage, including up to 8 inch diameter limbs blown down.
Thunderstorm Wind, Yankton
- When
- August 11, 12:00 AM CST
- Where
- Yankton County, 4 mi SSW of Utica
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.927, -97.510
Thunderstorm winds caused tree damage, including up to 6 inch diameter branches blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, August 10 to 11, 20079 injured · $1.0 million · 95 kt wind · 4 events
- Excessive Heat in Texas, August 10, 20071 death · 1 injured · 1 event
- Excessive Heat in Nevada, August 10, 20071 death · 1 event
- Heat in North Carolina, August 10, 20071 death · 1 event
- Damaging Winds in North Carolina, August 10, 20074 injured · $1.0 million · 75 kt wind · 11 events
- Tornadoes and Hail in Montana, August 10, 2007$72,000 · EF1 · 46 events
- Tornado and Hail in North Dakota, August 10 to 11, 2007$267,000 · EF0 · 29 events
- Flash Flood and Hail in Minnesota, August 10 to 11, 20071 injured · 1.75 in hail · 64 events
- Heavy Rain in New Jersey, August 10, 2007$100,000 · 1 event
- Flash Flood and Hail in Arizona, August 10, 2007$70,000 · 70 kt wind · 7 events
- Tornadoes and Hail in North Dakota, August 10, 2007EF1 · 15 events
- Tornadoes and Hail in South Dakota, August 10, 2007EF0 · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54316, 54317, 54318, 54832, 54833, 54834, 54835, 54836, 54837, 54838.